Alert archive / Louisiana / Tornado Warnings in 2020

Tornado Warning 68, NWS Lake Charles, LA

September 23, 2020Evangeline Parish, Rapides Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Sep 23, 2020, 12:44 PM CDT for Evangeline Parish, Rapides Parish, Louisiana. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2020, 12:44 PM CDT (17:44 UTC)
Expired
Sep 23, 2020, 1:00 PM CDT
In force
16 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Evangeline Parish, LA, Rapides Parish, LA

The radar

The Ft Polk radar (KPOE), 67 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 5.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2020-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2020-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

516 
WFUS54 KLCH 231744
TORLCH
LAC039-079-231800-
/O.NEW.KLCH.TO.W.0068.200923T1744Z-200923T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
1244 PM CDT Wed Sep 23 2020

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  Southeastern Rapides Parish in central Louisiana...
  North central Evangeline Parish in central Louisiana...

* Until 100 PM CDT.
    
* At 1244 PM CDT, a severe thunderstorm capable of producing a
  tornado was located over Turkey Creek, moving north at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Cheneyville around 1255 PM CDT.
  Lecompte, Poland and Echo around 100 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Woodworth.

This includes Interstate 49 between mile markers 55 and 76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3115 9223 3114 9222 3113 9223 3111 9223
      3096 9227 3096 9228 3095 9228 3081 9232
      3081 9242 3121 9250 3122 9223
TIME...MOT...LOC 1744Z 181DEG 49KT 3088 9237 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Tingler
2 follow-up statements
857 
WWUS54 KLCH 231750
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
1250 PM CDT Wed Sep 23 2020

LAC039-079-231800-
/O.CON.KLCH.TO.W.0068.000000T0000Z-200923T1800Z/
Rapides LA-Evangeline LA-
1250 PM CDT Wed Sep 23 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR
SOUTHEASTERN RAPIDES AND NORTH CENTRAL EVANGELINE PARISHES...
    
At 1249 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Turkey Creek, moving north at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Cheneyville and Lecompte around 100 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Woodworth.

This includes Interstate 49 between mile markers 55 and 76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3115 9223 3114 9222 3113 9223 3111 9223
      3096 9227 3096 9228 3095 9228 3085 9231
      3086 9243 3121 9250 3122 9223
TIME...MOT...LOC 1749Z 180DEG 23KT 3092 9237 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Tingler
889 
WWUS54 KLCH 231759
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
1259 PM CDT Wed Sep 23 2020

LAC039-079-231809-
/O.EXP.KLCH.TO.W.0068.000000T0000Z-200923T1800Z/
Rapides LA-Evangeline LA-
1259 PM CDT Wed Sep 23 2020

...THE TORNADO WARNING FOR SOUTHEASTERN RAPIDES AND NORTH CENTRAL
EVANGELINE PARISHES WILL EXPIRE AT 100 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

LAT...LON 3115 9223 3114 9222 3113 9223 3111 9223
      3096 9227 3096 9228 3095 9228 3085 9231
      3086 9243 3121 9250 3122 9223
TIME...MOT...LOC 1759Z 181DEG 49KT 3091 9237 

$$

Tingler

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Sep 23, 7:30 AM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Sep 23, 7:30 AM CDT, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
730 AM CDT Wed Sep 23 2020

.DISCUSSION...
For the 12Z TAF package.

&&

.AVIATION...
Mostly IFR and MVFR conditions to continue for the duration of
this forecast period. This is due to the rain bands from Post
Tropical Cyclone Beta as it moves NE through the area.
Stigger/87

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  80  67  81  67 /  80  60  50  20
LCH  83  72  82  70 /  90  50  60  20
LFT  85  72  84  71 /  90  60  60  20
BPT  83  70  83  69 /  70  30  30  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...

LA...Flash flood watch through this evening for
     LAZ027>033-041>045-052>055-073-074.

     Coastal Flood Warning until 10 PM CDT Wednesday for
     LAZ052-073-074.

     Coastal Flood Advisory until 10 PM CDT Wednesday for
     LAZ053-054.

TX...Coastal Flood Warning until 10 PM CDT Wednesday for TXZ215.

     Flash Flood Watch through Wednesday evening for
     TXZ180-201-215-216-259>262.

GM...Small Craft Advisory until 1PM CDT Wednesday for
     GMZ470-472-475.

&&

AVIATION...87
Hazardous weather outlook, Sep 23, 5:00 AM CDT, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
Issued by National Weather Service Brownsville TX
500 AM CDT Wed Sep 23 2020

LAZ027>033-041>045-055-TXZ180-201-216-259>262-241000-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Lower St. Martin-Tyler-Hardin-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
500 AM CDT Wed Sep 23 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ053-054-241000-
Iberia-St. Mary-
500 AM CDT Wed Sep 23 2020

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for south central Louisiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ052-073-074-TXZ215-241000-
Vermilion-West Cameron-East Cameron-Jefferson-
500 AM CDT Wed Sep 23 2020

...COASTAL FLOOD WARNING IN EFFECT UNTIL 10 PM CDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southwest Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ470-472-475-241000-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
500 AM CDT Wed Sep 23 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-241000-
Sabine Lake-Calcasieu Lake-
500 AM CDT Wed Sep 23 2020

This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ435-450-452-455-241000-
Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
500 AM CDT Wed Sep 23 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM CDT THIS MORNING...

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 23, 11:49 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1149 AM CDT WED SEP 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      5 SSW KOUNTZE           30.30N 94.36W
09/23/2020                   HARDIN             TX   DEPT OF HIGHWAYS

            WATER OVER THE ROAD.

&&
Local storm report, Sep 23, 11:51 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1151 AM CDT WED SEP 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     FLASH FLOOD      CALL                    30.62N 93.88W
09/23/2020                   NEWTON             TX   DEPT OF HIGHWAYS

            WATER OVER THE ROAD.

&&
Local storm report, Sep 23, 11:52 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1152 AM CDT WED SEP 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLASH FLOOD      2 E CALL                30.61N 93.84W
09/23/2020                   NEWTON             TX   DEPT OF HIGHWAYS

            WATER OVER THE ROAD.

&&
Local storm report, Sep 23, 11:57 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1157 AM CDT WED SEP 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     COASTAL FLOOD    3 NW SABINE PASS        29.77N 93.93W
09/20/2020                   GMZ430             TX   DEPT OF HIGHWAYS

            PERIOD FLOODING OF HWY 82.

&&
Local storm report, Sep 23, 11:58 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1158 AM CDT WED SEP 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     COASTAL FLOOD    2 SW HOLLY BEACH        29.76N 93.48W
09/21/2020                   GMZ450             LA   DEPT OF HIGHWAYS

            PERIODIC FLOODING.

&&
Local storm report, Sep 23, 12:00 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1200 PM CDT WED SEP 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     COASTAL FLOOD    1 W CAMERON             29.80N 93.32W
09/21/2020                   CAMERON            LA   PUBLIC

&&

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 8:42 PM CDTRiver Flood WarningLCHBeauregard, Calcasieu21 days
Sep 23, 3:15 AM CDTSpecial Marine WarningLCH60 min
Sep 23, 7:21 AM CDTSmall Craft AdvisoryLCH12 hr
Sep 23, 7:42 AM CDTFlash Flood WarningLCHBeauregard, Calcasieu, Vernon7 hr
Sep 23, 8:15 AM CDTFlash Flood WarningLCHIberia, St. Mary4 hr
Sep 23, 10:35 AM CDTFlash Flood WarningLCHAllen, Beauregard, Vernon4 hr
Sep 23, 12:25 PM CDTFlash Flood WarningLCHAllen, Evangeline, Rapides, Vernon4 hr
Sep 23, 1:46 PM CDTTornado WarningLCHAvoyelles, Saint Landry14 min
Sep 23, 2:00 PM CDTTornado WarningLCHAvoyelles, Rapides15 min
Sep 23, 2:17 PM CDTTornado WarningLCHAvoyelles, Rapides13 min
Sep 23, 2:32 PM CDTRiver Flood WarningLCHRapides29 days
Sep 23, 2:35 PM CDTTornado WarningLCHAvoyelles25 min
Sep 23, 2:36 PM CDTFlash Flood WarningLCHAllen, Beauregard, Vernon3 hr
Sep 23, 2:39 PM CDTFlash Flood WarningLCHAvoyelles, Evangeline, Rapides96 min
Sep 23, 2:58 PM CDTTornado WarningLCHAvoyelles17 min
Sep 23, 4:03 PM CDTFlash Flood WarningLCHAllen, Avoyelles, Evangeline, Rapides, Vernon6 hr

Nearby

Tornado Warnings in Louisiana, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.